Sunday, December 28, 2008

Withdrawal

For a number of reasons, I have decided to go off of one of my medications. Not only am I uncertain as to whether or not I needed to be on the medication in the first place, but it has also caused me to gain weight - a LOT of weight. There are also other reasons that I need to stop this medication.

The problem with quitting this medication is that the withdrawal symptoms are horrible. I get a headache, numb, tingling fingers, and nausea just from going more than one day without it. I told my doctor about this, and he suggested that I just take one capsule every other day for about a week before completely stopping.

Currently, I'm on day three of this new plan. I hadn't taken my meds yet when I saw my doctor on Friday, so I went ahead and skipped that day. I took another one yesterday, and nothing today. I didn't really have any symptoms on Friday, but today I am feeling them. It's not as bad as it would be if I hadn't taken anything yesterday, but it's still noticeable.

So, now I'm wondering, if I'm going to have withdrawal symptoms either way, should I keep going this route, with mild symptoms stretched out for a couple of weeks? Or should I just quit "cold turkey" and let the withdrawal symptoms hit me hard and fast?

10 comments:

Kalei said...

Thank you for stopping by my Blanket Drive!

Just read your post about the meds. I don't know the specifics, but a long time ago I was seeing docs for something and they kept pumping me with stuff that did not work for me. I ended up seeing a Chinese Doctor in a China Town and he was able to look me over check the color of my tongue and feel my pulse and pressure points. In a 3 minute session he had determined the "root" issue, gave me instruction on "lifestyle" changes to improve my issue and gave me a tea (which I would not recommend...yuck...) and the cost was around $10-$30. All in all the Eastern medicine focuses on the entire body and how it should function and how to correct those issues and Western Medicine focuses on the small topics of the greater problem. I still recommend a real doctor, as I went to my normal doc while I did this, but I was fixed in about 2 weeks by the chinese doc and took 8 months to nowhere by the regular docs. Its worth a shot to see what they have to say and if it goes nowhere, it is not a huge loss. By the way the best doctors are the ones in a small hole in the wall with a translator to give you what the doctor is saying! =) that's just my opinion, nothing meant to be taken too serious =)....Good Luck with the pain and withdrawal, sorry you have to go through all that, but what a beautiful daughter you have to take you through the toughness!!!!...cuteness is the BEST medicine!

Kalei said...

I should have said beautiful girls! They are all very beautiful!

WheresMyAngels said...

Really, I think it depends on what it is. A relative was on xanax everyday and she went a little at a time.

I have went cold turkey off Paxil 3 times. EAch time I would get Night Terrors. Never had anything like that except then. Freaking scary and no one could sleep because every time I fell asleep, I would start screaming. the nightmares were so real though.

Please take care and good luck with it.

Susan said...

Sorry your not feeling well. I don't have much advice as I have not experienced this....my personality would vote to have it go quick and get it over with; however, easier said that done. Good luck!!

Karen said...

I would just stop it cold turkey and wait out the withdrawal symptoms. At least you are aware that is what they are. I've been thinking about seeing a Holistic doctor for my sinuses for a little while now. I've heard great things about them and it can't hurt.

Andrea said...

I vote for the mild symptoms for a few weeks vs. cold turkey. Sometimes the cold turkey symptoms can incapacitate you vs. the mild symptoms slowing you down. I know my house could not function if I was incapacitated for a week but everyone can do a little extra if I'm not 100% for a few weeks. So...just my 2 cents. I personally think you are doing the right thing going off it too!

Khadra said...

Paxil was the only drug I ever took that gave me horrible withdrawls. It took a month to feel right. Head zaps, dizziness, puke-y, headaches etc. I think that the every other day thing will just make it take longer, but you have to do what you think will work best for you.

Michelle said...

Whatever works best for you. Glad you're getting off that crap!

Michelle said...

Oh, and try the Netie Pot!!

Medication Withdrawal said...

Sorry for the late reply to this post, I just ran across it recently. I have worked in the treatment industry and have seen many people come off many different drugs and medications. There are a variety of different ways to come off, 1 being cold turkey which can be very painful for a few days then wears off and the other being to slowly wean off the meds. Either way you are going to need to change your diet and exercise routine as the body is deficient when it comes to vitamins. That's a big cause of withdrawal is the deficiency. By taking vitamins this can be lessened.